West Virginia, 2013

Flooding in West Virginia, June 18, 2013

June 18, 2013 · NWS PBZ · 2 events in 1 county or zone

A shortwave crossing the region sparked some thunderstorms in the afternoon on June 18th. Thunderstorms trained over the same area causing flooding in West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave crossing the region sparked some thunderstorms in the afternoon on June 18th. Thunderstorms trained over the same area causing flooding in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 7:46 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 18, 7:46 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 AM EDT TUE JUN 18 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A COLD
FRONT SLIDES ACROSS THE UPPER OHIO VALLEY REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MID-MORNING UPDATE UPDATE CENTERED AROUND REMOVING POPS FOR A
PORTION OF THE AREA CENTERED AROUND PITTSBURGH FOR A FEW
HOURS...BEFORE TRENDING A BIT WETTER THIS AFTERNOON. COLD FRONTAL
BOUNDARY CONTINUES TO OOZE SOUTHWARD THIS MORNING...WITH THE
CONVECTIVE FOCUS BASICALLY RUNNING FROM ZANESVILLE TO UNIONTOWN AT
THE MOMENT.

BY AFTN...BROAD UPPER LEVEL SHORTWAVE TROUGH WILL MOVE EASTWARD
WHILE AT THE SURFACE...THE WEAK COLD FRONT IS EXPECTED TO PROGRESS
TWD I 70. WITH AFTN WARMTH...DESPITE ABUNDANT CLOUD COVER...INSTABILITY
SHOULD INCRS SUFFICIENTLY TO SPPRT LIKELY POPS TO THE SOUTH OF
PIT...AND MAY BE ENOUGH TO SPPRT MARGINALLY SVR STORMS GIVEN
MODEST DEEP LYR SHEAR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MODELS IN FAIR AGREEMENT WITH TIMING OF FRONT TO MOVE SOUTH OF THE
FORECAST AREA BY TONIGHT. HIGH PRESSURE WILL SETTLE OVER THE REGION AND
KEEP TEMPERATURES COOLER THAN NORMAL WEDNESDAY AND THURSDAY.
WARMER THAN AVERAGE TEMPERATURES WILL FOLLOW ON FRIDAY AS WARM AIR
ADVECTION FROM THE SOUTHWEST BEGINS TO PERSIST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WARM AND HUMID CONDITIONS ARE FORECAST INTO EARLY NXT WEEK AS BROAD
RIDGE IS STILL PROJECTED TO BLD OVR THE SRN AND ERN CONUS.  HAVE
USED THE WARMER MOS GUIDANCE ONCE AGAIN FOR THE PD GIVEN CONSISTENT
HT PROGS AS DEPICTED BY GFS AND ECMWF MDLS OVR THE PAST CPL OF DAYS.

CHC/NR CLIMO POPS WERE ALSO INCLUDED THROUGH THE WEEKEND GIVEN THE
INSTABILITY THAT WL ACCOMPANY THE WARMTH AND MSTR...WITH LIMITATIONS
IMPOSED BY MID LVL CAPPING AND DEPENDENCY ON SHRTWV SPPRT ACRS THE
NRN PERIPHERY OF THE RIDGE.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
GENL VFR IS ANTICIPATED THIS MRNG...BUT SCT SHWRS ARE EXPECTED TO
DVLP...AND BECOME MORE WIDESPREAD BY THIS AFTN AS A CDFNT SAGS
ACRS THE UPR OH VALLEY REGION. THE BTR CHC FOR TERMINAL EFFECTS WL
BE FOR PORTS S OF PIT AS HEATING/DESTABILIZATION MAY SPPRT MORE
WIDESPREAD SHWR AND TSTM DVLPMNT IN CONJUNCTION WITH FRONTAL
PROGRESS.

OUTLOOK.../TONIGHT THROUGH SATURDAY/...
RESTRNS ARE PSBL S OF PIT TNGT AS THE CDFNT EXITS...BUT BLDG HIGH
PRES IS EXPD TO PRODUCE GENL VFR FOR THE RMNDR OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 18, 3:13 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 AM EDT TUE JUN 18 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
413 AM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Preston

When
June 18, 11:05 AM EST to 1:05 PM EST
Where
Preston County, Fellowsville to 1.77 mi WNW of Fellowsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.330, -79.820

State official reported flooding on Route 26.

Flood, Preston

When
June 18, 11:45 AM EST to 1:45 PM EST
Where
Preston County, 0.42 mi W of Macomber to 0.71 mi SSE of Rowlesburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.320, -79.688

State official reported flooding on River Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465915, 465916.